Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

June 29, 2019Beltrami County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2019, 10:55 PM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2019, 10:55 PM CDT (03:55 UTC)
Expired
Jun 29, 2019, 11:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:56 PM CDTHAIL 14 Nne Newfolden, MNSOME DIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS AND VERY HEAVY RAINS.
Jun 29, 11:00 PM CDTHAIL 0.88Middle River, MN
Jun 29, 11:35 PM CDTTSTM WND DMG1 E Gatzke, MNSEVERAL LARGE POPLAR BRANCHES AND LIMBS BROKEN DOWN. BRIEF POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KFGF 300355
SVRFGF
MNC007-089-135-300445-
/O.NEW.KFGF.SV.W.0067.190630T0355Z-190630T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1055 PM CDT Sat Jun 29 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in northwestern Minnesota...
  South central Roseau County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...

* Until 1145 PM CDT.

* At 1055 PM CDT, a severe thunderstorm was located near Middle
  River, or 21 miles north of Thief River Falls, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gatzke around 1120 PM CDT.
  Torfin around 1125 PM CDT.
  Casperson around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4832 9632 4850 9644 4875 9582 4840 9550
TIME...MOT...LOC 0355Z 255DEG 42KT 4842 9623 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
2 follow-up statements
704 
WWUS53 KFGF 300417
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1117 PM CDT Sat Jun 29 2019

MNC007-089-135-300445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-190630T0445Z/
Marshall MN-Roseau MN-Beltrami MN-
1117 PM CDT Sat Jun 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN MARSHALL...SOUTH CENTRAL ROSEAU AND NORTHWESTERN
BELTRAMI COUNTIES...

At 1117 PM CDT, a severe thunderstorm was located near Gatzke, or 23
miles northeast of Thief River Falls, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Gatzke around 1125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4842 9639 4863 9571 4840 9550 4832 9632
TIME...MOT...LOC 0417Z 269DEG 32KT 4840 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
057 
WWUS53 KFGF 300436
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1136 PM CDT Sat Jun 29 2019

MNC007-089-135-300445-
/O.EXP.KFGF.SV.W.0067.000000T0000Z-190630T0445Z/
Marshall MN-Roseau MN-Beltrami MN-
1136 PM CDT Sat Jun 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...SOUTH
CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES WILL EXPIRE AT 1145
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with remaining thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northwestern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Marshall County and northwest Beltrami County. 

LAT...LON 4842 9639 4863 9571 4840 9550 4832 9632
TIME...MOT...LOC 0435Z 255DEG 42KT 4845 9559 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:03 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 29, 10:03 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1003 PM CDT Sat Jun 29 2019

.UPDATE...
Issued at 953 PM CDT Sat Jun 29 2019

Strong capping and lack of strong surface heating (due to
morning/afternoon convection) prevented a significant portion of
the area from destabilizing this evening. Current focus is on an
area of weak surface convergence from Hallock MN to Carrington ND
where new cells have eroded capping sufficiently enough to
maintain updrafts beyond the freezing level. Updated rain chances
to focus on the evolution of this region as it progresses
eastward. However, these storms are moving northeast toward
northwest MN where SPC mesoanalysis shows strong shear and
instability weaken considerably, so may be difficult for semi-
discrete storms to maintain strength long enough to reach severe
limits. Most likely scenario at this point seems to be one in
which storms merging into a MCS with severe wind threat given
strong 850mb jet nosing up the RRV.

UPDATE Issued at 634 PM CDT Sat Jun 29 2019

Updated aviation discussion for 00z TAF issuance.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Jun 29 2019

The exiting mesoscale convective complex brought severe weather to
parts of ND and even a little into NW MN this morning/early
afternoon. The rain cooled air from the thunderstorms put a damper
on heating today, thus cancelled the heat advisory for all
counties except the far SW. Severe storms still look to be
likely this evening with a growing tornado threat in the western
zones. The latest Supercell Tornado Parameter (STP) has an area
up to 9 over southcentral ND...and the favorable conditions are
expected to drift east over the next few hours. The SPC has a 10%
tornado area in the far west in their Enhanced Risk. Discrete
supercells are expected right away with hail/wind/tornado all a
concern across eastern ND, esp the Devils Lake to Valley City area.
Models hint the storms may morph into a line and move east...most
likely across the northern Red River Valley and into NW MN.
Although the best chance the line will affect the north...it is
possible the whole area will see this line of storms later
tonight.

Temps stay warm tonight...with lows in the upper 60s. After that a
few showers/storms may affect the far south tomorrow, but most of
the activity should be to the south of the area. Highs will be
mostly in the 80s on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Jun 29 2019

The overview is that the large scale pattern over the Northern
Plains will become more westerly early next week as ridge breaks
down and upper low drops out of the Arctic into northern Manitoba
through the first part of the week. Eventually southwest flow will
redevelop for a time, but there is little change in 500 heights, so
temps through the extended will tend to be near (or slightly below)
normal in the upper 70s/lower 80s for highs.

These pattern shifts will keep an active storm track within the
vicinity of our CWA, resulting in several opportunities for shower
and thunderstorm chances through the extended period. A period of
potentially better severe chances is Tue and Tue night where strong
synoptic forcing in the form of an upper jet streak, mid level
shortwave trough, and surface cold front are shown to drop near or
over our CWA. At least elevated instability would be supported with
adequate deep unidirectional shear to suggest the threat of hail and
damaging wind.

Looking ahead to Independence Day and Friday, increasing southwest
flow will raise the possibility for more shower and thunderstorm
activity. Details in these later periods are still uncertain though
and will be refined with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Jun 29 2019

Expect VFR conditions early this evening, during a break before
another round of thunderstorms builds east into the region from
central ND. Exact timing of storms is still uncertain but most
probable scenario is laid out in TAFs. KDVL will see the earliest
impacts with TSRA and potential for hail and damaging wind gusts in
the 01-04z timeframe. TSRA will spread east toward GFK, TVF, and
perhaps FAR around midnight and into northwest and west central MN
between 06-12z. Ahead of storms, expect generally south winds at 10-
20 kts with gusts up to 30 kts. After the cold front passes through
overnight, winds will become northwest with VFR conditions gradually
returning from northwest to southeast on Sunday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...BP
Hazardous weather outlook, Jun 29, 6:57 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
657 PM CDT Sat Jun 29 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 PM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorms are expected to develop across central ND
this evening and move east across eastern ND this evening and
into northwestern MN overnight. Hail over 2 inches in diameter,
damaging winds over 75 mph, and tornadoes are all expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible throughout much of the next week
with the best chances on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jun 29, 9:27 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 29 2019

MNZ004-005-007-008-300330-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
927 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...KITTSON
AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Noyes to near Lancaster to
near Strandquist. Movement was east at 20 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Strandquist and Newfolden around 930 PM CDT.
  Lake Bronson around 940 PM CDT.
  Middle River and Lake Bronson State Park around 950 PM CDT.
  Strathcona around 955 PM CDT.
  Haug, Gatzke and Leo around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4883 9619 4839 9567 4834 9646 4878 9690
      4897 9724 4900 9723 4900 9646
TIME...MOT...LOC 0226Z 263DEG 19KT 4908 9727 4880 9678 4844 9636

AM
Special weather statement, Jun 29, 10:38 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1038 PM CDT Sat Jun 29 2019

MNZ004-005-300400-
Kittson MN-Roseau MN-
1038 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 25 miles west of Roseau, moving east at 50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pinecreek around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4893 9556 4878 9629 4899 9653 4900 9648
      4900 9566
TIME...MOT...LOC 0337Z 255DEG 42KT 4896 9631

AM
Special weather statement, Jun 29, 10:39 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1039 PM CDT Sat Jun 29 2019

MNZ005-008-009-300415-
East Marshall MN-North Beltrami MN-Roseau MN-
1039 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middle River, or 22 miles north of Thief River Falls, moving east at
50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Middle River around 1040 PM CDT.
  Gatzke around 1100 PM CDT.
  Casperson and Torfin around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4825 9612 4854 9638 4878 9584 4836 9546
TIME...MOT...LOC 0339Z 255DEG 42KT 4843 9619

AM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:27 PM CDTSpecial Weather StatementFGFKittson, Marshall63 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall32 min
Jun 29, 10:38 PM CDTSpecial Weather StatementFGFRoseau22 min
Jun 29, 10:39 PM CDTSpecial Weather StatementFGFRoseau36 min
Jun 29, 11:20 PM CDTSpecial Weather StatementFGFPennington40 min
Jun 29, 11:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 1 more59 min
Jun 30, 12:24 AM CDTSpecial Weather StatementFGFBeltrami36 min
Jun 30, 12:27 AM CDTSpecial Weather StatementFGFBeltrami33 min
Jun 30, 12:41 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min
Jun 30, 1:00 AM CDTSpecial Weather StatementFGFBeltrami60 min
Jun 30, 1:15 AM CDTSevere Thunderstorm WarningFGFBeltrami45 min
Jun 30, 1:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake46 min
Jun 30, 1:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Jun 30, 2:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard41 min
Jun 30, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater50 min
Jun 30, 2:41 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard64 min
Jun 30, 3:07 AM CDTSpecial Weather StatementFGFClearwater, Hubbard68 min
Jun 30, 7:30 AM CDTSevere Thunderstorm WarningFGFOtter Tail45 min
Jun 30, 7:53 AM CDTSpecial Weather StatementFGFWadena37 min
Jun 30, 7:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena37 min
Jun 30, 8:19 AM CDTSpecial Weather StatementFGFWadena56 min
Jun 30, 8:53 AM CDTSpecial Weather StatementFGFGrant22 min
Jun 30, 8:58 AM CDTSevere Thunderstorm WarningFGFGrant32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.